Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 80, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 22, 1997, 11:37 PM CDT for Buchanan County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 1997, 11:37 PM CDT (04:37 UTC)
- Expired
- Jun 23, 1997, 12:25 AM CDT
- In force
- 48 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Buchanan County, IA
The radar
The Quad Cities radar (KDVN), 141 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3560 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 230439 RRA SVRMLI IAC019-230525- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1137 PM CDT SUN JUN 22 1997 * SEVERE THUNDERSTORM WARNING FOR BUCHANAN COUNTY IN NORTHEASTERN IOWA * UNTIL 1225 AM CDT * SOME LOCATIONS AFFECTED JESUP AROUND MIDNIGHT CDT * AT 1139 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD CITIES IA DOPPLER RADAR 7 MILES EAST OF WATERLOO OR 7 MILES NORTHWEST OF JESUP MOVING NORTHEAST AT 5 MPH. IF YOU ARE IN THE PATH OF THESE STORMS...MOVE TO A PLACE OF SAFETY. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO AND TELEVISON STATIONS FOR THE LATEST WEATHER INFORMATION. BERG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:43 PM CDT, 9 hours 54 minutes earlier.
Area forecast discussion, Jun 22, 1:43 PM CDT, 9 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 145 PM CDT SUN JUN 22 1997 THE 18Z SURFACE ANALYSIS SHOWED THE WARM FRONT FROM SD TO MUT TO SOUTHERN IL. THE STREAMLINE ANALYSIS INDICATED DIVERGENCE OVER IA/IL SUGGESTING LITTLE SURFACE FORCING. PLENTY OF MOISTURE WAS SEEN AS THE LATEST 1KM SATELLITE IMAGE SHOWED CONVECTION STARTING ACROSS SOUTHEAST MN TO SOUTH CENTRAL WI. THIS WAS AHEAD OF A COMPACT VORTICITY SWIRL LOCATED OVER NORTH CENTRAL IA. MAIN CONCERN TONIGHT IS POPS. THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z REPRESENTED REALITY ON THE SYNOPTIC SCALE. OVERNIGHT...850-300MB RIDGING WILL BE THE RULE OVER THE CWA AS A NORTHERN STREAM SHORTWAVE RAKES THE UPPER MIDWEST AND SOUTHERN STREAM SYSTEM MOVES FROM TX TO NE/KS BY 12Z. PLENTY OF CAPE WILL BE AVAILABLE THIS EVENING FOR TSRA BUT WARMING TEMPERATURES ALOFT SHOULD SUSTAIN CAPPING OVER THE CWA. THE BEST CHANCE TO BREAK THE CAP WILL BE NORTH OF THE WARM FRONT WHEN THE COMPACT VORTICITY SWIRL OVERRUNS IT. A MENTION OF ISOLATED THUNDERSTORMS POSSIBLE NORTH OF A CWI TO BETWEEN IOW/CID LINE MIGHT WORK AT ZONE TIME IF DEVELOPING CU GETS A LITTLE MORE VERTICAL. I DON/T EVEN THINK THE AFTERBURNERS FROM THE FIGHTER JETS AT THE AIR SHOW COULD SET OFF TSRA TO THE SOUTH OF THE WARM FRONT. WITH DEW POINTS IN THE HUMID 70 DEGREE RANGE...GUIDANCE LOWS ARE ON TARGET AND WILL CLOSELY BE FOLLOWED. CID 70/30 DBQ 66/30 MLI 70/00 BRL 71/00 HELGESON
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 11:57 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 63 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.